Alert archive / Virginia / Tornado Warnings in 1996

Tornado Warning 2, NWS Wakefield, VA

April 15, 1996Greensville County, City of Emporia, Virginia

NWS Wakefield, VA issued this tornado warning at Apr 15, 1996, 8:35 PM EDT for Greensville County, City of Emporia, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1996, 8:35 PM EDT (00:35 UTC)
Expired
Apr 15, 1996, 9:00 PM EDT
In force
25 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Emporia, VA, Greensville County, VA

The radar

The Norfolk radar (KAKQ), 59 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 160038
TORAKQ
VAC081-595-160100-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
835 PM EDT MON APR 15 1996
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  900 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL VIRGINIA
 
   ...SOUTHERN GREENSVILLE COUNTY
 
  AND THE INDEPENDENT CITY OF
 
   ...EMPORIA
 
AT 835 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A TORNADIC
THUNDERSTORM NEAR THE TOWN OF GASTON NORTH CAROLINA. THIS STORM WAS
MOVING NORTH NORTHEAST AT 35 MPH AND SHOULD MOVE INTO THE TOWN OF
SKIPPERS IN VIRGINIA BY 850 PM EDT...AND THE CITY OF EMPORIA
BY 900 PM.
 
TAKE COVER IMMEDIATELY!  DON'T HESITATE.  THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TRO COVER YOUR BODY.  AVOID WINDOWS.
 
GINGRICH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 15, 8:23 PM EDT, 12 minutes earlier.

Area forecast discussion, Apr 15, 8:23 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
820 PM EDT MON APR 15 1996

DISCN:
WILL BE BRIEF CONSIDERING TORNADO WATCH SITUATION.  SAT PIX AND 23Z SFC
ANALYSIS SHOWING COLD FRNT EXTNDG FRM W OH THRU E KY AND TN.  BANDS OF
RW/TRW CONT TO MOVE NE ACRS NORTHCENTRAL NC INTO C/E VA.  SO FAR...NO
SVR TRW MOVNG THRU OUR CWA ACCORDING TO SFC OBS AND 88D.  BUT...WILL
CONT TO MONITOR CLOSELY AS SEVERAL TORNADOES HAVE BEEN REPORTED EARLIER
IN NC S OF OUR CWA.

FRNT SHUD MOVE OFFSHORE BY NOON TUE...WITH WINDY/CLRG/DRIER CONDITIONS
EXPECTED FOR REMAINDER OF THE DAY.  SUNSHINE WITH BELOW NORMAL TEMPS
WILL THEN BE THE RULE FOR WED...AS HI PRES BLDS TO THE CAROLINA CST.

TAKE IT EASY...

RIC  55/61/37  920
ORF  57/63/42  930
SBY  52/56/38  920
ECG  57/63/43  930

GINGRICH

In the hours before

Special weather statement, Apr 15, 2:43 PM EDT, 5 hours 52 minutes before
NCZ012>014-030-VAZ060>061-065>070-079>080-152000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD   VA
245 PM EDT MON APR 15 1996

...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER EASTERN
   NORTH CAROLINA AND SOUTH-CENTRAL VIRGINIA...

...SEVERE THUNDERSTORM WATCH NUMBER 176 REMAINS IN EFFECT FOR
   BERTIE AND NORTHAMPTON COUNTIES IN NORTHEASTERN NORTH CAROLINA
   UNTIL 700 PM...

AT 240 PM NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING NORTH-CENTRAL NORTH CAROLINA
AND SOUTH-CENTRAL VIRGINIA. THE AREA OF SHOWERS AND THUNDERSTORMS
EXTENDS FROM NEAR FARMVILLE IN PRINCE EDWARD COUNTY VIRGINIA
SOUTHWARD TO THE RALEIGH-DURHAM AREA. THESE STORMS WERE MOVING
NORTHEAST AT 25 TO 30 KNOTS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS IN ASSOCIATION WITH THIS POTENTIALLY
DANGEROUS WEATHER SITUATION.

COBB
Special weather statement, Apr 15, 4:34 PM EDT, 4 hours 1 minute before
NCZ012>014-030-VAZ060>061-065>070-079>080-152135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT MON APR 15 1996

...SCATTERED SHOWERS AND THUNDERSTORMS MOVING THROUGH CENTRAL
   VIRGINIA AND NORTHEAST NORTH CAROLINA...

...SEVERE THUNDERSTORM WATCH NUMBER 176 REMAINS IN EFFECT FOR
   BERTIE AND NORTHAMPTON COUNTIES IN NORTHEAST NORTH CAROLINA
   UNTIL 700 PM...

AT 430 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE LEADING
EDGE OF SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM
CHARLOTTESVILLE VIRGINIA SOUTHEAST TO PETERSBURG THEN TO NEAR GATES
IN GATES IN GATES COUNTY NORTH CAROLINA.  THESE SHOWERS AND STORMS
WERE MOVING NORTHEAST AT 25 MPH AND MAY CONTAIN STRONG GUSTY WINDS
AND LOCALLY HEAVY DOWNPOURS OF RAIN...AS THEY CONTINUE TO MOVE
THROUGH CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA
THROUGH 600 PM.

PERSONS IN THE PATH OF THESE STORMS SHOULD BE ALERT FOR THREATENING
WEATHER CONDITIONS.  KEEP ABREAST OF THE LATEST INFORMATION BY
MONITORING NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS IN ASSOCIATION WITH THIS POTENTIALLY
DANGEROUS WEATHER SITUATION.

GINGRICH
Special weather statement, Apr 15, 4:39 PM EDT, 3 hours 56 minutes before
NCZ012>014-030-VAZ060>061-065>070-079>080-152135-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT MON APR 15 1996

...SCATTERED SHOWERS AND THUNDERSTORMS MOVING THROUGH CENTRAL
   VIRGINIA AND NORTHEAST NORTH CAROLINA...

...SEVERE THUNDERSTORM WATCH NUMBER 176 REMAINS IN EFFECT FOR
   BERTIE AND NORTHAMPTON COUNTIES IN NORTHEAST NORTH CAROLINA
   UNTIL 700 PM...

AT 430 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE LEADING
EDGE OF SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM
CHARLOTTESVILLE VIRGINIA SOUTHEAST TO PETERSBURG THEN TO NEAR GATES
IN GATES COUNTY NORTH CAROLINA.  THESE SHOWERS AND STORMS WERE MOVING
NORTHEAST AT 25 MPH AND MAY CONTAIN STRONG GUSTY WINDS AND LOCALLY
HEAVY DOWNPOURS OF RAIN...AS THEY CONTINUE TO MOVE THROUGH CENTRAL AND
EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA THROUGH 600 PM.

PERSONS IN THE PATH OF THESE STORMS SHOULD BE ALERT FOR THREATENING
WEATHER CONDITIONS AND SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR
LOCATION.  KEEP ABREAST OF THE LATEST INFORMATION BY MONITORING NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE
WARNINGS IN ASSOCIATION WITH THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

GINGRICH

CORRECTION FOR TYPO
Special weather statement, Apr 15, 5:55 PM EDT, 2 hours 40 minutes before
NCZ012>014-030-VAZ060>061-065>070-079>080-152300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 PM EDT MON APR 15 1996

...SCATTERED SHOWERS AND THUNDERSTORMS MOVING THROUGH CENTRAL
   VIRGINIA AND NORTHEAST NORTH CAROLINA...

...SEVERE THUNDERSTORM WATCH NUMBER 176 REMAINS IN EFFECT FOR
   BERTIE AND NORTHAMPTON COUNTIES IN NORTHEAST NORTH CAROLINA
   UNTIL 700 PM...

AT 550 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS AND
A FEW STRONG THUNDERSTORMS COVERING MUCH OF CENTRAL VIRGINIA AND
NORTHEAST NORTH CAROLINA.  THE STRONGEST STORMS WERE LOCATED WEST OF
EMPORIA IN GREENSVILLE COUNTY AND JUST WEST OF CHASE CITY IN
MECKLENBURG COUNTY.  THESE STORMS WERE MOVING NORTHEAST AT 25 MPH AND
MAY CONTAIN STRONG GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS OF RAIN...AS
THEY MOVE THROUGH MECKLENBURG...LUNENBURG AND GREENSVILLE COUNTIES BY
630 PM EDT.

PERSONS IN THE PATH OF THESE STORMS SHOULD BE ALERT FOR THREATENING
WEATHER CONDITIONS AND SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR
LOCATION.  KEEP ABREAST OF THE LATEST INFORMATION BY MONITORING NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE
WARNINGS IN ASSOCIATION WITH THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

GINGRICH
Special weather statement, Apr 15, 6:35 PM EDT, 2 hours before
VAZ048-049-060-061-062-063-064-065-066-067-068-069-070-071-072-
073-074-075-076-077-078-079-080-081-082-083-084-085-086-087-088-
089-090-091-092-093-094-095-096-097-098-099-100-NCZ012-013-014-
015-016-017-030-031-032-102-501-502-VAZ501-151945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 PM EDT MON APR 15 1996

...TORNADO WATCH NUMBER 179 IN EFFECT UNTIL 100 AM EDT FOR PORTIONS
OF CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA UNTIL
100 AM EDT TONIGHT.

AT 630 PM EDT...WEATHER SERVICE RADAR INDICATED SHOWERS AND STRONG
THUNDERSTORMS COVERING SOUTHCENTRAL VIRGINIA AND NORTHEAST
NORTH CAROLINA.  THE STRONGEST STORMS WERE LOCATED NEAR THE CITY
OF EMPORIA IN GREENSVILLE COUNTY VIRGINIA AND ROANOKE RAPIDS IN
NORTHEAST NORTH CAROLINA.  THESE STORMS WERE MOVING NORTHEAST AT
30 MPH.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM
TO BE STRUCK BY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...
MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T
USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY
UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS.

GINGRICH
Special weather statement, Apr 15, 6:52 PM EDT, 1 hour 43 minutes before
VAZ048-049-060-061-062-063-064-065-066-067-068-069-070-071-072-
073-074-075-076-077-078-079-080-081-082-083-084-085-086-087-088-
089-090-091-092-093-094-095-096-097-098-099-100-NCZ012-013-014-
015-016-017-030-031-032-102-501-502-VAZ501-160030-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD VA
652 PM EDT MON APR 15 1996

...TORNADO WATCH NUMBER 179 IN EFFECT UNTIL 100 AM EDT FOR PORTIONS
OF CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA UNTIL
100 AM EDT TONIGHT.

AT 630 PM EDT...WEATHER SERVICE RADAR INDICATED SHOWERS AND STRONG
THUNDERSTORMS COVERING SOUTHCENTRAL VIRGINIA AND NORTHEAST
NORTH CAROLINA.  THE STRONGEST STORMS WERE LOCATED NEAR THE CITY
OF EMPORIA IN GREENSVILLE COUNTY VIRGINIA AND ROANOKE RAPIDS IN
NORTHEAST NORTH CAROLINA.  THESE STORMS WERE MOVING NORTHEAST AT
30 MPH.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM
TO BE STRUCK BY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...
MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T
USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY
UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS.

GINGRICH

CORRECTED FOR VALID DATE/TIME

Nearby

Tornado Warnings in Virginia, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.